Nausea and vomiting after a blood and marrow transplantNNausea and vomiting after a blood and marrow transplantNausea and vomiting after a blood and marrow transplantEnglishHaematology;Immunology;OncologyChild (0-12 years);Teen (13-18 years)BodyImmune systemConditions and diseasesAdult (19+)NA2010-01-06T05:00:00ZJohn Doyle, MD, FRCPC, FAAPChristine Armstrong, RN, MScN, NP Peds7.0000000000000072.0000000000000385.000000000000Flat ContentHealth A-Z<p>Learn how you can help your child deal with nausea and vomiting, after a blood and marrow transplant (BMT).</p><p>Prior to your child’s blood and marrow transplant (BMT), they receive high-dose chemotherapy and/or total body irradiation (TBI). Both of these treatments can cause nausea and <a href="/article?contentid=746&language=English">vomiting</a>. </p> <p>Other causes of nausea and vomiting may include:</p> <ul> <li>infections</li> <li>medicines that treat infections (for example, Septra®)</li> <li>mucous drainage from mouth and sinuses</li></ul> <p>It is important to let your health care team know if your child is experiencing any discomfort. They rely on you for feedback and can help you find ways to relieve your child’s pain.</p><h2>Key points</h2> <ul><li>High-dose chemotherapy and total body iradiation (TBI) can cause nausea and vomiting.</li> <li>There are several ways to cope with nausea and vomiting including medications and non-medication methods.</li> <li>If your child is unable to eat or drink, they may be given a nutriiton mixture called total parenteral nutrition (TPN).</li></ul>
Nausées et vomissements après une greffe de sang et de moelle osseuseNNausées et vomissements après une greffe de sang et de moelle osseuseNausea and vomiting after a blood and marrow transplantFrenchHaematology;Immunology;OncologyChild (0-12 years);Teen (13-18 years)BodyImmune systemConditions and diseasesAdult (19+)NA2010-01-06T05:00:00ZJohn Doyle, MD, FRCPC, FAAPChristine Armstrong, RN, MScN, NP Peds7.0000000000000072.0000000000000385.000000000000Flat ContentHealth A-Z<p>Vous apprendrez comment aider votre enfant à composer avec les nausées et vomissements après une greffe de sang et de moelle osseuse (GSM).</p><p>Avant la greffe de sang et de moelle osseuse de votre enfant (GSM), il aura reçu de la chimiothérapie ou une irradiation totale. Ces deux traitements peuvent causer des nausées et des <a href="/Article?contentid=746&language=French">vomissements</a>. </p> <p>Voici d’autres causes possibles de nausées et vomissements :</p> <ul> <li>infections; </li> <li>médicaments qui traitent les infections (par exemple, Septra®); </li> <li>écoulement de mucus de la bouche et des sinus. </li> </ul> <p>Il est important de mentionner à l’équipe soignante si votre enfant éprouve un inconfort. Elle se fie à vos commentaires et peut vous aider à trouver des moyens de soulager la douleur de votre enfant. </p><h2>À retenir</h2><ul><li>La chimiothérapie à dose élevée et l’irradiation du corps entier peuvent provoquer des nausées et des vomissements.</li><li>Il y a plusieurs façons de traiter ces symptômes, notamment à l’aide de médicaments et de méthodes non pharmacologiques.</li><li>Si votre enfant est incapable de manger ou de boire, il pourrait devoir prendre un mélange nutritionnel appelé alimentation parentérale totale.</li></ul>

 

 

Nausea and vomiting after a blood and marrow transplant1551.00000000000Nausea and vomiting after a blood and marrow transplantNausea and vomiting after a blood and marrow transplantNEnglishHaematology;Immunology;OncologyChild (0-12 years);Teen (13-18 years)BodyImmune systemConditions and diseasesAdult (19+)NA2010-01-06T05:00:00ZJohn Doyle, MD, FRCPC, FAAPChristine Armstrong, RN, MScN, NP Peds7.0000000000000072.0000000000000385.000000000000Flat ContentHealth A-Z<p>Learn how you can help your child deal with nausea and vomiting, after a blood and marrow transplant (BMT).</p><p>Prior to your child’s blood and marrow transplant (BMT), they receive high-dose chemotherapy and/or total body irradiation (TBI). Both of these treatments can cause nausea and <a href="/article?contentid=746&language=English">vomiting</a>. </p> <p>Other causes of nausea and vomiting may include:</p> <ul> <li>infections</li> <li>medicines that treat infections (for example, Septra®)</li> <li>mucous drainage from mouth and sinuses</li></ul> <p>It is important to let your health care team know if your child is experiencing any discomfort. They rely on you for feedback and can help you find ways to relieve your child’s pain.</p><h2>Key points</h2> <ul><li>High-dose chemotherapy and total body iradiation (TBI) can cause nausea and vomiting.</li> <li>There are several ways to cope with nausea and vomiting including medications and non-medication methods.</li> <li>If your child is unable to eat or drink, they may be given a nutriiton mixture called total parenteral nutrition (TPN).</li></ul><p>If your child is feeling nauseous, they should avoid lying flat on their back after eating. This can often make them feel worse. They can sit or lie down with their head elevated. </p> <p>Your child may also find that food tastes different and may not feel like eating. These problems will gradually go away. By the time your child is ready to be discharged from the hospital they should be eating and drinking reasonably well. It may still be some time after your child is discharged before your child's appetite returns to normal.</p> <p>Your child can help reduce nausea and vomiting by trying the following:</p> <ul> <li>Eat small, frequent meals</li> <li>Eat dry crackers or toast, especially before they move, such as getting out of bed</li> <li>Eat cold foods because they tend to have less food odour</li> <li>Drink clear, cool juices such as carbonated drinks, flavoured gelatin, popsicles, and ice cubes made of a favorite juice</li> <li>Sip or drink small amounts of liquid often, daily</li> <li>Do not eat spicy, overly sweet, high fat and strong smelling foods until the nausea goes away</li></ul> <h2>Drugs that treat nausea and vomiting</h2> <h3>Antiemetics</h3> <p>Antiemetics are a range of drugs used to prevent or treat nausea and vomiting. Many of these medications will also make your child feel sleepy.</p> <h3>Total parenteral nutrition (TPN)</h3> <p>If the nausea and vomiting is causing too much discomfort, your child may not feel like eating or drinking. To make sure your child continues to get enough nutrients, the nurse will deliver a special mixture of nutrients, which contains:</p> <ul> <li>protein </li> <li>fat</li> <li>sugar</li> <li>vitamins and minerals </li></ul> <p>This nutrition mixture is called the Total Parenteral Nutrition (TPN). The nurse delivers this TPN through your child’s central line into the blood stream. As your child starts to eat and drink more, they will not need as much TPN.</p> <p>For more information, please see <a href="/Article?contentid=1545&language=English">Feeding and Nutrition</a>.</p>Nausea and vomiting after a blood and marrow transplant

Thank you to our sponsors

AboutKidsHealth is proud to partner with the following sponsors as they support our mission to improve the health and wellbeing of children in Canada and around the world by making accessible health care information available via the internet.